Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 42, NWS Tucson, AZ

July 29, 2018Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2018, 3:04 PM MST for Greenlee County, Arizona. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 3:04 PM MST (22:04 UTC)
Expired
Jul 29, 2018, 4:00 PM MST
In force
56 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 186 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS55 KTWC 292204
SVRTWC
AZC011-292300-
/O.NEW.KTWC.SV.W.0042.180729T2204Z-180729T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
304 PM MST SUN JUL 29 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Greenlee County in southeastern Arizona...

* Until 400 PM MST.

* At 303 PM MST, a severe thunderstorm was located near Morenci, or 
  32 miles northeast of Safford, moving southwest at 10 mph. Strong 
  outflow winds will possibly extend out ahead of precipitation.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clifton, Morenci and Guthrie. 

This includes the following highways...
 Route 75 near mile marker 398.
 Route 78 between mile markers 155 and 157.
 Route 191 between mile markers 151 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2203Z 035DEG 11KT 3313 10927 

HAIL...1.00IN
WIND...60MPH
 
$$

RH
2 follow-up statements
606 
WWUS55 KTWC 292233
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
333 PM MST SUN JUL 29 2018

AZC011-292300-
/O.CON.KTWC.SV.W.0042.000000T0000Z-180729T2300Z/
Greenlee-
333 PM MST SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR CENTRAL GREENLEE COUNTY...

At 332 PM MST, a severe thunderstorm was located over Morenci, or 26
miles northeast of Safford, moving southwest at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Clifton, Morenci and Guthrie. 

This includes the following highways...
 Route 75 near mile marker 398.
 Route 78 between mile markers 155 and 157.
 Route 191 between mile markers 151 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2232Z 035DEG 11KT 3305 10933 

HAIL...1.00IN
WIND...60MPH
 
$$

RH
250 
WWUS55 KTWC 292252
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
352 PM MST SUN JUL 29 2018

AZC011-292301-
/O.EXP.KTWC.SV.W.0042.000000T0000Z-180729T2300Z/
Greenlee-
352 PM MST SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENLEE COUNTY WILL
EXPIRE AT 400 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3326 10929 3314 10910 3289 10925 3307 10948
TIME...MOT...LOC 2251Z 035DEG 11KT 3301 10936 

$$

RH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:00 PM MST, 4 minutes earlier.

Area forecast discussion, Jul 29, 3:00 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 PM MST Sun Jul 29 2018

.SYNOPSIS...Deep moisture will allow for continued thunderstorm
chances today through the upcoming work week. This will also result
in little variation in afternoon daytime temperatures, remaining
near average for late July/early August.

&&

.DISCUSSION...The upper weather pattern this afternoon is defined by
a NW-SE oriented upper high centered over NW Arizona, and a
departing remnant storm feature moving NW thru SRN California. The
worked-over or cool boundary layer in the wake of the convection
last night has limited thunderstorm activity across the nrn and
western portions of the CWA this afternoon. The areas that were
generally quiet yesterday have developed early this afternoon. In
general, storms developed over the higher terrain to the southeast
of Tucson, mainly in Cochise and Santa Cruz counties have moved
slowly west at 10-15 mph into the valleys. We have seen a few strong
storms, one near KALK produced a wind gust to 48 kts, but in general
these storms have had a tough time organizing into a larger complex.
The latest KEMX radar imagery indicates that storms are beginning to
push WSW out of the White Mountains this afternoon...but may
struggle as they push into the Upper Gila River Valley where the
combination of surface dewpoints in the low 50s and a more stable
environment seen on satellite extending from Graham county...into
Pinal and SW Maricopa counties. The 29/20Z HRRR, 29/18Z UofA WRF-NAM
and 29/00Z all indicate storms developing along the rim and
extending into SW NM late this afternoon...then track west across SE
Arizona this evening.

Looking forward, the upper high remains quasi-stationary this week
as it slowly meanders from NW AZ/SRN NV toward the four corners.
This favorable Monsoon pattern will result in scattered afternoon
and evening showers and thunderstorms across SE Arizona. Since a
four corners position is the most favorable for thunderstorm
coverage across our CWA, we will likely have a slight uptick in
coverage beginning Thursday and persisting into next weekend.

Otherwise, there will be little difference in afternoon daytime
temperatures this week, remaining a few degrees from normal.

&&

.AVIATION...Valid through 31/00Z
SCT-BKN cigs 8-12kft AGL generally to the SE of KTUS this afternoon
with scattered -TSRA/-SHRA expected in the vicinity of KDUG and
KOLS. Additional storms will develop and move off of the White
Mountain region late this afternoon and this evening, tracking
across the eastern portions of Southeast Arizona...possibly
impacting KTUS with -TSRA this evening. As for winds, expect
light/diurnally driven at all sites aside from thunderstorm induced
wind gusts to 40-45 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place through
next weekend with daily thunderstorm chances in the forecast.
Humidities will recover well each night and only drop to around 20-
30 percent each afternoon. Outside of thunderstorm induced gusts,
expect typical diurnal trends with speeds of 15 mph or less.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 12:51 PM MST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1251 PM MST SUN JUL 29 2018

AZZ503-507-513-292015-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1251 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE AND SOUTHEASTERN
SANTA CRUZ COUNTIES UNTIL 115 PM MST...

At 1251 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Huachuca City, or 17 miles west of Sierra Vista,
moving west at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Vista, Patagonia, Elgin and Canelo.

LAT...LON 3140 11067 3154 11076 3169 11048 3156 11040
TIME...MOT...LOC 1951Z 087DEG 13KT 3154 11058
Special weather statement, Jul 29, 2:08 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
208 PM MST SUN JUL 29 2018

AZZ507-513-292145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
208 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND EASTERN
SANTA CRUZ COUNTIES UNTIL 245 PM MST...

At 208 PM MST, Doppler radar was tracking a strong thunderstorm near
Sierra Vista Southeast, or 14 miles southeast of Sierra Vista, moving
west at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Palominas, Coronado National
Memorial, Hereford, Nicksville, Parker Canyon Lake and Ramsey Canyon
Preserve.

LAT...LON 3148 11047 3147 11010 3133 11009 3133 11045
TIME...MOT...LOC 2108Z 083DEG 17KT 3137 11019

MJS
Special weather statement, Jul 29, 2:51 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Tucson AZ
251 PM MST SUN JUL 29 2018

AZZ509-510-292215-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
251 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM AND CENTRAL
GREENLEE COUNTIES UNTIL 315 PM MST...

At 249 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Morenci moving southwest at 10 mph.

Wind gusts up to 50 mph will be possible with this storm. Strong
outflow winds will be possible in advance of precipitation.

Locations impacted include...
Clifton and Morenci.

LAT...LON 3333 10930 3321 10909 3296 10924 3312 10950
TIME...MOT...LOC 2149Z 036DEG 8KT 3321 10923

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:03 PM MSTSpecial Weather StatementTWC42 min
Jul 28, 5:20 PM MSTSpecial Weather StatementTWC40 min
Jul 28, 5:53 PM MSTSpecial Weather StatementTWC37 min
Jul 28, 6:01 PM MSTSpecial Weather StatementTWC29 min
Jul 28, 7:03 PM MSTSpecial Weather StatementTWC57 min
Jul 28, 7:26 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 28, 7:57 PM MSTSevere Thunderstorm WarningTWCPinal33 min
Jul 28, 8:14 PM MSTAreal Flood AdvisoryTWCPinal91 min
Jul 28, 8:20 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 28, 9:01 PM MSTSpecial Weather StatementTWC29 min
Jul 28, 10:05 PM MSTSpecial Weather StatementTWCPinal40 min
Jul 28, 11:00 PM MSTSpecial Weather StatementTWCPima60 min
Jul 28, 11:57 PM MSTSpecial Weather StatementTWCPima48 min
Jul 29, 1:29 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 29, 1:33 AM MSTSpecial Weather StatementTWC57 min
Jul 29, 12:51 PM MSTSpecial Weather StatementTWCSanta Cruz24 min
Jul 29, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz37 min
Jul 29, 2:51 PM MSTSpecial Weather StatementTWCGreenlee24 min
Jul 29, 3:29 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz46 min
Jul 29, 4:00 PM MSTAreal Flood AdvisoryTWCPima90 min
Jul 29, 4:51 PM MSTSpecial Weather StatementTWC39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.